Table of Contents Author Guidelines Submit a Manuscript
Canadian Journal of Gastroenterology
Volume 23, Issue 5, Pages 376-378
http://dx.doi.org/10.1155/2009/503916
Brief Communication

Clozapine-Induced Fatal Fulminant Hepatic Failure: A Case Report

Albert Chang, Darin S Krygier, Nazira Chatur, and Eric M Yoshida

Division of Gastroenterology, University of British Columbia, Vancouver, British Columbia, Canada

Received 29 April 2008; Accepted 1 May 2008

Copyright © 2009 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Fulminant hepatic failure (FHF) refers to the rapid development of severe acute liver injury with impaired synthetic function and encephalopathy in a person who previously had a normal liver or had well-compensated liver disease. The potential causes of FHF are numerous, but viral or toxin-induced hepatitis are the most common. Clozapine-induced hepatotoxicity has rarely been reported in the literature, occurs via an unknown mechanism and results in liver biochemical abnormalities that are usually of no clinical significance. In approximately 30% to 50% of patients treated with clozapine, there is an asymptomatic rise in serum aminotransaminase levels; however, there are no current guidelines for routine monitoring of liver function tests and liver enzymes during its use. Fatal fulminant hepatitis has only been reported in three patients receiving clozapine. A case of fatal FHF that occurred in a schizophrenic woman who began clozapine therapy shortly before her illness developed is described.